Alert archive / South Dakota / Tornado Warnings in 2013

Tornado Warning 15, NWS Aberdeen, SD

June 25, 2013Campbell County, Walworth County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 25, 2013, 8:04 PM CDT for Campbell County, Walworth County, South Dakota. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2013, 8:04 PM CDT (01:04 UTC)
Expired
Jun 25, 2013, 8:30 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Campbell County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:05 PM CDTHAIL 1.754 Ne Java, SDTIME ESTIMATED FROM RADAR
Jun 25, 8:14 PM CDTHAIL 16 Ne Java, SDLOCATION AT 320TH AVE AND 127TH ST
Jun 25, 8:19 PM CDTFUNNEL CLOUD8 Ne Java, SDREPORT RELAYED FROM EDMUNDS COUNTY EMERGENCY MANAGER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3162 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WFUS53 KABR 260104
TORABR
SDC021-129-260130-
/O.NEW.KABR.TO.W.0015.130626T0104Z-130626T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
804 PM CDT TUE JUN 25 2013

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 830 PM CDT

* AT 800 PM CDT...A CONFIRMED TORNADO WAS LOCATED 5 MILES NORTHEAST
  OF JAVA...OR 11 MILES NORTHEAST OF SELBY...MOVING EAST AT 10 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...LAW ENFORCEMENT CONFIRMED TORNADO.

  IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.

* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN WALWORTH
  AND SOUTHEASTERN CAMPBELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4566 9971 4563 9971 4551 9972 4550 9991
      4561 9994 4569 9972
TIME...MOT...LOC 0104Z 258DEG 10KT 4557 9981

TORNADO...OBSERVED
HAIL...1.00IN

$$
CONNELLY
1 follow-up statement
457 
WWUS53 KABR 260131
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT TUE JUN 25 2013

SDC021-129-260141-
/O.EXP.KABR.TO.W.0015.000000T0000Z-130626T0130Z/
CAMPBELL SD-WALWORTH SD-
831 PM CDT TUE JUN 25 2013

...THE TORNADO WARNING FOR NORTHEASTERN WALWORTH AND SOUTHEASTERN
CAMPBELL COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4566 9971 4563 9971 4551 9972 4550 9991
      4561 9994 4569 9972
TIME...MOT...LOC 0104Z 258DEG 10KT 4557 9981

$$
CONNELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 7:37 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 25, 7:37 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
737 PM CDT TUE JUN 25 2013

.UPDATE...
TROF AXIS SITS BETWEEN ABERDEEN AND MOBRIDGE. ABERDEEN SOUNDING
SUGGEST CAP AND WEAK SHEAR WILL BE MAIN LIMITING FACTOR IN
CONVECTION INTENSITY...HOWEVER A FEW CELLS HAVE STARTED TO DEVELOP
ALONG HIGHWAY 83. MAIN UPDATE INCLUDES LOWERING COVERAGE OF STORMS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
THE POTENTIAL OF SEVERE STORMS TONIGHT WILL BE THE MAIN FORECAST
CHALLENGE.

A NEGATIVELY TILTED 500MB TROUGH IS MOVING ACROSS THE REGION WITH
A NOTICEABLE COLD FRONT/DRY LINE DRAPED OVER WESTERN SOUTH
DAKOTA. THIS FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY PUSH
EASTWARD TONIGHT AND WILL INTERACT WITH A HIGHLY UNSTABLE
ENVIRONMENT WHERE SURFACE DEW POINTS ARE IN THE UPPER 60S/LOWER
70S. WHILE SURFACE BASE CAPE VALUES OVER MUCH OF THE CWA CURRENTLY
EXCEEDS 4500 J/KG...0-6 KM BULK SHEAR VALUES ARE VERY WEAK. 0-6 KM
EFFECTIVE SHEAR IS BEGINNING TO INCREASE OVER WESTERN ND...OR
WHERE CONVECTION SHOULD DEVELOP. WITH LIMITED SHEAR...BUT
EXCELLENT INSTABILITY...WOULD EXPECT MULTI-CELL THUNDERSTORMS WILL
DEVELOP...MAINLY OVER WESTERN ND. IT REMAINS UNCLEAR AS TO WHETHER
OR NOT STORMS WILL BUILD SOUTHWARD INTO THIS CWA LATER THIS
EVENING AS SOME HI-RE MODELS SUGGEST. H7 TEMPERATURES ARE RATHER
WARM WITH MOST OF THE CWA CURRENTLY SEEING +10C. BASED ON THE LAST
FEW RUNS OF THE HRRR...PLUS SUPPORT FROM THE ARW/MNN...BELIEVE
LOCATIONS ALONG AND NORTH OF HIGHWAY 212 WILL SEE ISO/SCT
THUNDERSTORMS THIS EVENING WITH HAIL BEING THE MAIN THREAT.
HOWEVER WITH ABNORMALLY HIGH PWATS PLUS A SLOW STORM
MOTION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

THUNDERSTORMS SHOULD PUSH EAST THE CWA BY 12Z WEDNESDAY WITH MOSTLY
DRY AND WARM CONDITIONS EXPECTED THERE AFTER. THAT SAID...THE
NAM12 HAS BEEN VERY CONSISTENT WITH BRINGING A RIDGE RIDING SHORT
WAVE ACROSS THE REGION LATE WEDNESDAY NIGHT/THURSDAY MID MORNING.
WITH LIMITED LLM...WILL KEEP THIS TIME PERIOD DRY FOR NOW.

.LONG TERM...FRIDAY THROUGH TUESDAY
AS THE EXTENDED OPENS...NW FLOW ALOFT IS ONGOING ACROSS THE CWA.
IN FACT...THE OVERALL FLOW PATTERN FORECAST OVER NOAM OVER THE
WEEKEND HEADING INTO NEXT WEEK IS FOR SUCH AN AMPLIFIED AND
BLOCKY PATTERN THAT CONFIDENCE IS RATHER LOW REGARDING FORECAST
SENSIBLE WEATHER FIELDS. MODELS WOULD SUGGEST THAT ONE OR MORE
AREAS OF LOW PRESSURE MOVING THROUGH THE AMPLIFYING UPPER FLOW
PATTERN WILL EVENTUALLY BE STEERED THROUGH THE NORTHERN
PLAINS/GREAT LAKES REGION BY LATE IN THE WEEKEND. THE FLOW PATTERN
IS FORECAST TO INCLUDE EXTREME UPPER RIDGING ACROSS THE WESTERN
CONUS AND RATHER PRONOUNCED UPPER TROFFING FOR LATE JUNE/EARLY
JULY ACROSS THE EASTERN CONUS DURING THE EXTENDED PERIOD. IN
FACT...THE CURRENT ITERATION OF LONG RANGE SOLUTIONS CONTINUES TO
SUGGEST THE AMPLIFYING FLOW PATTERN WILL RESULT IN ONE OR MORE
BACK DOOR COLD FRO-PAS IN THE OUT PERIODS...AND NEAR TO BELOW
NORMAL TEMPERATURES AS COOLER AIRMASSES SLIP DOWN ACROSS THE
REGION FROM CANADA.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...OUTSIDE OF
THE ODD THUNDERSTORM THIS EVENING AND OVERNIGHT....MAINLY FOR
KMBG/KABR. A SURFACE TROF WILL ALSO DRIFT THROUGH THE
AREA...SHIFTING WINDS FROM SOUTHEAST TO WEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...DORN
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 25, 4:52 AM CDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
452 AM CDT TUE JUN 25 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
452 AM CDT TUE JUN 25 2013 /352 AM MDT TUE JUN 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL/NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON THEN INTO
NORTHEAST AND EAST CENTRAL SOUTH DAKOTA INTO EARLY EVENING. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS BEING
THE MAIN THREATS. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
FROM NORTH CENTRAL TO NORTHEAST AND EAST CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Local storm report, Jun 25, 8:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FUNNEL CLOUD     4 N JAVA                45.56N  99.90W
06/25/2013                   WALWORTH           SD   EMERGENCY MNGR

            EDMUNDS COUNTY EMERGENCY MANAGER RELAYED REPORT FROM
            SPOTTER LOCATED NEAR BOWDLE WHO WAS LOOKING NORTHWEST
            AND REPORTED SEEING ONE OR TWO FUNNEL CLOUDS WITH THE
            STORM LOCATED NEAR JAVA

&&

EVENT NUMBER ABR1300638

VIPOND

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:50 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth25 min
Jun 25, 8:14 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth46 min
Jun 25, 9:46 PM CDTSevere Thunderstorm WarningABREdmunds29 min
Jun 26, 12:18 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts42 min
Jun 26, 12:48 AM CDTSevere Thunderstorm WarningABRRoberts42 min
Jun 26, 1:26 AM CDTSevere Thunderstorm WarningABRRoberts49 min

Nearby

Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.